ATLANTA -- They're drugs so dangerous that, in small quantities, they can be toxic - even if only touched.
Now the Georgia Bureau of Investigation is concerned that both U-47700 and furanyl fentanyl could be spreading in in the state, posing a threat to residents, emergency responders and law enforcement alike.
"The danger and complexity of the opioids led to the GBI issuing a statewide officer safety alert," the organization said in a statement. "Law enforcement has been warned to use extreme caution and utilize personal protective equipment when handling or packaging any synthetic opioid."
Both drugs are used in the same way as heroin. But in the event of an overdose, it can take several doses of the emergency medicine Naloxone to counteract them. In just 4 months, the drugs have caused 17 deaths - equal to the total number for the entirety of the previous year.
Reactions to the drug can show up as shallow breathing, pinpoint pupils, nausea or vomiting, dizziness, lethargy, cold and clammy skin, loss of consciousness and even heart failure.
And it only takes a miniscule amount of the drugs to cause serious medical problems. So a recent seizure of 17 pounds of the dangerous drugs in metro-Atlanta posed a serious health risk to all involved - including law enforcement. The GBI reports that a field test came back negative. It wasn't until the deadly mixture was brought to them that it was correctly identified.
The two drugs, which are identified as having no medical use, have already been banned through legislation signed into law in mid-April.
It's not the first time a seriously dangerous opioid has posed a threat to law enforcement. In 2016, drugs laced with the elephant tranquilizer carfentanil were seized in Georgia raids. They were also dangerous if touched or inhaled and were believed to be responsible for hundreds of overdoses elsewhere in the country. So the GBI issued a similar warning then.
© 2017 WXIA-TV